Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2002, 5:01 PM MDT for Weld County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2002, 5:01 PM MDT (23:01 UTC)
- Expired
- Aug 5, 2002, 6:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:25 PM MDT | Hail 1.75 | Briggsdale, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
619
WUUS55 KBOU 052301
SVRDEN
COC123-060000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
500 PM MDT MON AUG 5 2002
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF SOUTHEASTERN GREELEY
* UNTIL 600 PM MDT
* AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHEAST OF KEENESBURG...OR ABOUT 23
MILES SOUTHEAST OF GREELEY...MOVING NORTH AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
EVANS...FORT LUPTON...GILCREST...HUDSON...KEENESBURG...KERSEY...LA
SALLE...MILTON RESERVOIR...PLATTEVILLE...PROSPECT VALLEY...RIVERSIDE
RESERVOIR AND ROGGEN.
VERY LARGE HAIL...TORRENTIAL RAINS AND DAMAGING WINDS ARE POSSIBLE
WITH THUNDERSTORMS INTENSIFYING OVER SOUTHERN WELD COUNTY. IF YOU
ARE IN THE PATH OF THESE STORM...PUT YOUR CAR IN A GARAGE AND MOVE
TO A SUBSTANTIAL SHELTER.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 4021 10493 4002 10494 4002 10419 4042 10422
4044 10477
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:57 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 2:57 PM MDT, 2 hours 4 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 257 PM MDT MON AUG 5 2002 TONIGHT: SATELLITE AND RADAR PICTURES ARE INDICATING A PRONOUNCED BOUNDARY FROM AROUND THE DENVER AREA EASTWARD ACROSS SOUTHERN WASHINGTON COUNTY. THE BOUNDARY WAS PUSHING SLOWLY NORTHWARD. SCATTERED POPS WILL SUFFICE IN MOST AREAS THIS EVENING AND WILL MENTION SOME HEAVY RAIN. FOR THE SOUTHEASTERN FORECAST AREA ...ISOLATED POPS LOOK GOOD. TUESDAY THROUGH THURSDAY: MODELS KEEP PERSISTENCE GOING THROUGH THURSDAY. PLENTY OF MIDDLE AND UPPER UPPER MOISTURE TO CONTINUE WITH THE UPPER RIDGE CENTER TO REMAIN EAST OF THE FORECAST AREA. THE WATER VAPOR PICTURES ALSO SHOW A DECENT FETCH OF MOISTURE TO COME FOR A COUPLE DAYS ANYWAY. THE LOW LEVEL FLOW REMAINS WITH AN EASTERLY COMPONENT OF SOME SORTS INTO THURSDAY AS WELL. GRIDS SHOW GOOD LOW LEVEL MOISTURE OVER THE WESTERN HALF OF THE FORECAST AREA THROUGH THE PERIOD...HOWEVER THE EASTERN PLAINS ARE SOMEWHAT DRIER FOR MOST OF THE TIME. GRIDS SHOW SOME WEAK SYNOPTIC SCALE ASCENT AROUND AND DECENT POTENTIAL INSTABILITY. HOWEVER...THE THE STABLE LAPSE RATES ALSO CONTINUE BETWEEN 500-400 MB. WELL GO WITH SCATTEREDS FOR MOST OF THE FORECAST AREA...LESS OVER THE EASTERN ZONES. TEMPERATURES SHOULD REMAIN PERSISTENT AS WELL. IN THE EXTENDED PERIOD...FRIDAY THROUGH MONDAY: ON FRIDAY...THE MEDIUM RANGE MODELS CONTINUING SHOWING A FAIRLY DECENT UPPER TROUGH PUSHING THROUGH THE FORECAST AREA WITH SOME LOW LEVEL UPSLOPE FLOW EAST OF THE DIVIDE...THEN NORTHWESTERLY FLOW ALOFT ON SATURDAY. THE UPPER RIDGE CENTER SHIFTS BACK INTO THE SOUTHWESTERN UNITED STATES BY SATURDAY AND THE MIDDLE AND UPPER LEVEL MOISTURE OVER THE FORECAST AREA DISAPPEARS. WILL KEEP THE DRY GOING SUNDAY AND MONDAY. COULD THE PONTOON BE OVER? RJK .DEN...NONE.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 56 min |
| Aug 4, 7:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 54 min |
| Aug 4, 7:42 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Aug 4, 8:54 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 51 min |
| Aug 4, 9:58 PM MDT | Flash Flood Warning | BOU | Sedgwick | 3 hr |
| Aug 5, 2:40 PM MDT | Flash Flood Warning | BOU | Jefferson, Park | 3 hr |
| Aug 5, 3:12 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 48 min |
| Aug 5, 3:31 PM MDT | Flash Flood Warning | BOU | Adams, Denver | 2 hr |
| Aug 5, 4:50 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Jefferson | 40 min |
| Aug 5, 4:50 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 55 min |
| Aug 5, 5:48 PM MDT | Flash Flood Warning | BOU | Larimer | 117 min |
| Aug 5, 5:49 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.